Colorado, 2024

Damaging Winds in Colorado, September 16, 2024

September 16, 2024 · NWS GLD · 2 events in 1 county or zone

In the mid afternoon of the 16th, an organized cluster of weak storms moved into east central Colorado. A little after 3 PM, a gust of 66 MPH was recorded from this storm near Flagler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the mid afternoon of the 16th, an organized cluster of weak storms moved into east central Colorado. A little after 3 PM, a gust of 66 MPH was recorded from this storm near Flagler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 16, 1:10 PM MST, 1 hour earlier. Its key messages:

  • Very warm and windy Tuesday with southerly winds gusting gusts 35 to 50 mph.
  • Slight Risk of severe thunderstorms for parts of the area Tuesday. Beneficial rainfall Tuesday night.
  • Next good chance for rainfall Friday night through Saturday night.
Area forecast discussion, Sep 16, 1:10 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Mon Sep 16 2024

.KEY MESSAGES...

- Very warm and windy Tuesday with southerly winds gusting
  gusts 35 to 50 mph.

- Slight Risk of severe thunderstorms for parts of the area
  Tuesday. Beneficial rainfall Tuesday night.

- Next good chance for rainfall Friday night through Saturday
  night.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 205 PM MDT Mon Sep 16 2024

Tonight...isolated to scattered showers and thunderstorms (20%-30%)
will move across the area from the southwest through about midnight
with the better chance generally south of a line from Flagler to
Trenton. The primary hazards will be gusty outflow winds which may
produce some blowing dust through about 01z to 02z. Low temperatures
are forecast to be in the middle 50s to upper 60s.

Tuesday-Tuesday night...a closed upper level low over Nevada in the
morning is forecast to become negatively tilted as it lifts into
Idaho by the end of the day, continuing northeast into eastern
Montana by 12z Wednesday. A strong surface pressure gradient will
result in southerly winds gusting in the 35 to 50 mph range during
the day, decreasing slowly overnight.

A more significant weather system ejects from the parent upper level
low, reaching far eastern Colorado around 18z, continuing slowly
east through all but Norton/Graham counties during the afternoon.
Overnight, this system continues moving east with drier air moving
in behind. Rainfall chances are currently forecast to be in the 20%-
50% range during the day, 50%-70% range overnight.

High temperatures remain above normal in the upper 80s to lower 90s
with low temperatures in the upper 40s to middle 60s.

Wednesday-Wednesday night...the forecast area remains under
southwest flow aloft, in between low pressure systems over Montana
and southwest California and ridging to our east. Drier air moves
into the area from the west, shutting down any chances for rainfall.
High temperatures will be in the middle 80s to lower 90s with low
temperatures in the lower 50s to middle 60s.

Thursday-Thursday night...the forecast area remains under southwest
flow aloft, in between an upper level trough west of the Continental
Divide and high pressure over Texas. A lack of moisture will prevent
any shower or thunderstorm chances. High temperatures remain
above normal in the middle 80s to lower 90s with low
temperatures in the lower 50s to middle 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Issued at 200 PM MDT Mon Sep 16 2024

Upper low in the Four Corners to start the period on Friday will
move into the central Rockies on Saturday and into the central
plains on Sunday. Northwest flow will then follow for early
next week on the back side of the system as it lifts into the
northern plains.

Precipitation chances Friday through Sunday will be the primary
forecast concern. Will start with southwest flow on Friday ahead
of the main system. Embedded waves and a frontal boundary will
combine for scattered showers and storms. Best moisture and
instability look to stay just southeast of the area, with more
of a dry southwest flow further north. If that holds, severe
chances will be low due to limited instability, though wind may
still be a concern with the high based storms. Cold front moves
through Friday night through Saturday morning (the usual timing
differences in the models), but by mid day Saturday should see a
post frontal regime across the area with breezy northeast winds.
Main upper low will move out of the Rockies Saturday afternoon
or Saturday night, accompanied by good chances for
rain/isolated thunderstorms. Severe storms not expected due to
the cooler/stable conditions. However, some signals in the
models for locally heavy rainfall, but exactly where the best
chances will occur uncertain due to the model differences in
track, strength and timing of the system. Precipitation chances
may linger well into Sunday depending on how fast the system
lifts out. A dry northwest flow will follow on Monday.

Temperatures remain above normal on Friday with upper 80s to
lower 90s. Quite a large range in temperatures in the models
for Saturday through Monday, with the ECMWF slower/warmer
overall compared to the wetter/cooler GFS solution. The blended
forecast essentially yields temperatures near normal, with highs
in the 70s to lower 80s and lows in the 40s and 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1050 AM MDT Mon Sep 16 2024

KGLD...VFR conditions are expected through the period. Southerly
winds gusting to 35kts are anticipated from taf issuance through
sunset, subsiding a bit but still gusty overnight through
sunrise Tuesday morning. Southerly winds quickly increase after
sunrise with gusts up to 35kts. Presently, showers/thunderstorms
will be possible near/over the terminal in the 23z-01z
timeframe. The primary hazard will be strong wind gusts,
potentially severe, along with blowing dust that could produce
significant reductions in visibility. Should this occur, sub VFR
cigs and vis would be likely.

KMCK...VFR conditions are expected through the period. Southerly
winds gusting up to 35kts are anticipated from taf issuance
through sunset with winds subsiding some through sunrise Tuesday
morning. Southerly winds quickly increase after sunrise with
gusts up to 35kts. Presently, showers/thunderstorms will be
possible near/over the terminal in the 01z-02z timeframe with
gusty outflow winds the primary hazard.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Sep 16, 1:20 PM MST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Mon Sep 16 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Mon Sep 16 2024 /320 PM CDT Mon Sep 16 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Near critical fire weather conditions are anticipated this afternoon
generally along and west of Highway 25.

A few strong to marginally severe thunderstorms are possible through
9 PM MDT for locations generally south of a line from Flagler,
Colorado to Trenton, Nebraska. The primary hazard will be outflow
wind gusts up to 60 mph. There is a threat for the outflow to produce
blowing dust and potentially impactful reductions in visibility from
Cheyenne county Colorado northeast through Wallace, Kit Carson,
Sherman, Yuma and Cheyenne county Kansas through 7 PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Tuesday afternoon and evening, severe thunderstorms are possible
with wind gusts up to 65 mph and maybe hail up to an inch in
diameter. Locales along and west of highway 25 are favored.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate any
reports of blowing dust via telephone and social media.

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
September 16, 2:10 PM MST
Where
Kit Carson County, 0.69 mi S of Flagler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.290, -103.070

Public report of an estimated 50-60 MPH wind gust.

Thunderstorm Wind, Kit Carson

When
September 16, 2:14 PM MST to 2:24 PM MST
Where
Kit Carson County, 7 mi NNW of Flagler
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -103.130

A mesonet site (kcoflagl13) recorded 10 minutes of wind gusts over 60 MPH, reaching a peak gust of 66 MPH at 19 minutes after the hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211329, 1211328.